Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor - Observation Letter
2016:82:2;192-193
doi: 10.4103/0378-6323.168914
PMID: 26585846

Afatinib-induced hypertrichosis of the eyelashes and eyebrows

Laura Miguel-Gomez1 , Sergio Vano-Galvan1 , Pilar Garrido-Lopez2 , Pedro Jaen-Olasolo1
1 Department of Dermatology, Hospital Ramon y Cajal, E-28034 Madrid, Spain
2 Department of Oncology, Hospital Ramon y Cajal, E-28034 Madrid, Spain

Correspondence Address:
Laura Miguel-Gomez
Department of Dermatology, Hospital Ramon y Cajal, E-28034 Madrid,
Spain
How to cite this article:
Miguel-Gomez L, Vano-Galvan S, Garrido-Lopez P, Jaen-Olasolo P. Afatinib-induced hypertrichosis of the eyelashes and eyebrows. Indian J Dermatol Venereol Leprol 2016;82:192-193
Copyright: (C)2016 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Afatinib is an irreversible tyrosine kinase inhibitor that blocks the epidermal growth factor receptor. It has been recently approved as a first-line treatment for patients with advanced non-small cell lung cancer with epidermal growth factor receptor mutations. It has been demonstrated in randomized trials that progression-free survival is significantly higher with afatinib than with other existing treatments. Several adverse reactions have been reported in patients treated with epidermal growth factor receptor inhibitors, most affecting the gastrointestinal and respiratory tracts and the skin. Although cutaneous side effects are usually mild, they may be cosmetically unacceptable to patients. [1]

A 68-year-old woman was diagnosed with stage IV lung adenocarcinoma; epidermal growth factor receptor mutation status of the tumor was positive. She was a non-smoker and her past medical history was significant for hypertension, hypercholesterolemia and hypothyroidism. She was treated with pemetrexed (500 mg/m 2 /intravenous) and cisplatin (75 mg/m 2 /intravenous) as palliative therapy and there was no tumor progression noted after 4 months. Despite four cycles of chemotherapy, she developed a left pleural effusion and millimetric nodules in both lung fields. The treatment was switched to afatinib (40 mg orally once daily) and was tolerated well except for a moderate oral mucositis. After 4 months of afatinib therapy, she complained of excessive growth of both eyelashes and eyebrows [Figure - 1]. She was on no other treatment and denied the application of any topical product. Physical examination revealed trichomegaly and excessive growth of the eyebrow. The patient was reassured and tolerated this adverse effect well, requiring only regular trimming of the eyelashes and eyebrows over the next few months.

Figure 1: Trichomegaly and an abnormal growth of eyelashes are shown

Epidermal growth factor receptor inhibitors are associated with multiple cutaneous side effects such as acneiform eruptions, paronychia, mucositis, pruritus, xerosis, telangiectasia and hyperpigmentation. Hair changes such as alopecia, facial hypertrichosis, eyebrow growth and trichomegaly have also been reported. [2],[3] Trichomegaly is an abnormal growth of eyelashes causing discomfort. This side effect has been described in association with cetuximab, erlotinib, gefitinib, and panitumumab. [4]

The epidermal growth factor receptor is involved in the development and differentiation of the hair follicle. This receptor is expressed in keratinocytes of the hair follicle and regulates the transformation from anagen to catagen. Its inhibition can stimulate the formation of a disorganized hair follicle with abnormal hair growth. Trichomegaly usually appears 10-14 weeks after the beginning of treatment with these medications. [5] It is usually a mild side effect that does not require discontinuation of the drug. Nevertheless, in some patients it may be a cosmetic and ophthalmological problem because keratitis, conjunctivitis or trichiasis may occur. [4] Trichomegaly is usually reversible with discontinuation of treatment. It is not yet known if epidermal growth factor receptor inhibitor-associated trichomegaly occurs only in patients whose tumor is responding to treatment. We were unable to find any previous reports of this adverse effect.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References
1.
Munoz J, Hanbali AS. Epidermal growth factor receptor-induced hirsutism and trichomegaly. Mayo Clin Proc 2011;86:e50.
[Google Scholar]
2.
Agero AL, Dusza SW, Benvenuto-Andrade C, Busam KJ, Myskowski P, Halpern AC. Dermatologic side effects associated with the epidermal growth factor receptor inhibitors. J Am Acad Dermatol 2006;55:657-70.
[Google Scholar]
3.
Vergou T, Stratigos AJ, Karapanagiotou EM, Matekovits AE, Dilana KD, Tsimboukis S, et al. Facial hypertrichosis and trichomegaly developing in patients treated with the epidermal growth factor receptor inhibitor erlotinib. J Am Acad Dermatol 2010;63:e56-8.
[Google Scholar]
4.
Jeon SH, Ryu JS, Choi GS, Kim JS, Kwon HY, Kim MS, et al. Erlotinib induced trichomegaly of the eyelashes. Tuberc Respir Dis (Seoul) 2013;74:37-40.
[Google Scholar]
5.
Cohen PR, Escudier SM, Kurzrock R. Cetuximab-associated elongation of the eyelashes: Case report and review of eyelash trichomegaly secondary to epidermal growth factor receptor inhibitors. Am J Clin Dermatol 2011;12:63-7.
[Google Scholar]

Fulltext Views
59

PDF downloads
31
Show Sections